Alert archive / Iowa / Special Weather Statements in 2014

Special Weather Statement, NWS La Crosse, WI

June 27, 2014Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Jun 27, 2014, 3:12 PM CDT for Clayton County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2014, 3:12 PM CDT (20:12 UTC)
Expired
Jun 27, 2014, 4:15 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI

County Clayton County, IA

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WWUS83 KARX 272012
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT FRI JUN 27 2014
 
IAZ030-272115-
CLAYTON-
312 PM CDT FRI JUN 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAYTON
COUNTY...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM LAMONT 
TO MASONVILLE TO WALKER...WAS MOVING NORTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS AS 
THEY PASS.

THESE STORMS WILL BE NEAR...
  STRAWBERRY POINT AROUND 325 PM CDT.
  EDGEWOOD AROUND 340 PM CDT.
  GARNAVILLO AROUND 405 PM CDT.
  GUTTENBERG AROUND 410 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FAIRVIEW...JOY
SPRINGS COUNTY PARK...LITTLEPORT AND OSTERDOCK.

BRIEF HEAVY RAINFALL AS WELL AS DANGEROUS LIGHTNING MAY ALSO 
ACCOMPANY THE STORMS AS THEY MOVE THROUGH. SEEK SHELTER WHEN STORMS 
APPROACH. 

LAT...LON 4272 9160 4296 9115 4291 9115 4288 9110
      4283 9110 4283 9108 4274 9106 4269 9097
      4264 9100 4265 9161
TIME...MOT...LOC 2010Z 241DEG 27KT 4262 9167 4250 9160 4227 9178 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 27, 2:05 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT FRI JUN 27 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 205 PM CDT FRI JUN 27 2014

BIG PICTURE PER WATER VAPOR IMAGERY/RAP 500MB ANALYSIS SHOWS A
WEAKENING MID-LEVEL CONVECTIVELY INDUCED MCV MOVING NORTHEAST
THROUGH IA/SOUTHERN MN THIS AFTERNOON. RADAR MOSAIC SHOWING
WEAKENING SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY WITH THIS
FEATURE MOVING ACROSS THE AREA AS BETTER 925-850MB MOISTURE
TRANSPORT MORE FOCUSED OVER THE CENTRAL PLAINS. OTHERWISE...A WARM
AND MUGGY AIRMASS WAS IN PLACE ACROSS THE AREA WITH TEMPERATURES IN
THE 70/80S AND DEW POINTS IN THE 65-70 DEGREE RANGE.

FOR TONIGHT...WILL SEE THAT MCV MOVE NORTH OF THE AREA...PRETTY  MUCH
SHUTTING DOWN SHOWER/THUNDERSTORMS. WILL STILL SEE SOME CHANCES
MAINLY WEST OF THE MISSISSIPPI RIVER THROUGH THE OVERNIGHT HOURS AS
THAT AREA WILL BE ON THE FAR EASTERN PERIPHERY OF MAIN TONGUE OF
MOISTURE TRANSPORT OVER THE PLAINS. EXPECTING STORMS TO REMAIN BELOW
SEVERE LIMITS...BUT WITH THE ATMOSPHERE JUICED...CANNOT RULE OUT
BRIEF HEAVY DOWNPOURS WITH LOCALIZED PONDING OF WATER. LOOK FOR LOWS
IN THE MID 60S TO NEAR 70 DEGREES.

SHOWER/THUNDERSTORM CHANCES WILL BE INCREASING THROUGH THE DAY
SATURDAY AS A VIGOROUS MID-LEVEL TROUGH AND SURFACE COLD FRONT
PUSHES OUT OF THE NORTHERN PLAINS TOWARD THE UPPER MISSISSIPPI
RIVER VALLEY REGION. THIS PUSHES CORRIDOR OF BETTER 925-850MB
MOISTURE TRANSPORT INTO THE AREA. GFS IS THE MOST BULLISH WITH
CAPE...PUSHING 0-3KM MUCAPE TO 3700J/KG BY LATE AFTERNOON ALONG WITH
BULK SHEAR IN THE 15-30KT RANGE. THE NAM AND ECMWF MUCH WEAKER IN
THE CAPE DEPARTMENT WITH VALUES IN THE 1000-200J/KG RANGE. BULK
SHEAR ABOUT THE SAME AS THE GFS. GFS/NAM BUFKIT SOUNDINGS SHOWING A
FAIRLY STOUT CAP CENTERED NEAR 750MB ALONG AND EAST OF THE
MISSISSIPPI RIVER...SO KEPT BETTER CHANCES CONFINED ALONG AND WEST
OF THE RIVER. OTHERWISE...PLAN ON A RATHER MUGGY DAY WITH HIGHS IN
THE LOW TO MID 80S AND DEW POINTS HOVERING AROUND 70S. THIS WILL
PRODUCE HEAT INDICES IN THE MID 80S-90 DEGREES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 205 PM CDT FRI JUN 27 2014

SCREAMING MESSAGE THROUGH THIS TIME FRAME WILL BE SEVERE/HEAVY RAIN
POTENTIAL SATURDAY NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY.

FOR SATURDAY NIGHT...WILL SEE THAT VIGOROUS MID-LEVEL TROUGH
SWINGING THROUGH THE REGION FOR THE LIKELIHOOD OF THUNDERSTORMS.
NAM/GFS/ECMWF 0-3KM MUCAPE NOT OVERLY IMPRESSIVE HOVERING AROUND
1000J/KG RANGE...BUT WITH PRECIPITABLE WATER VALUES IN THE 1.5-2
INCH RANGE AND BULK SHEAR VALUES AROUND 25-30KT...POTENTIAL IS THERE
FOR ORGANIZED LINES OF THUNDERSTORMS WITH HEAVY RAIN AND DAMAGING
WINDS. WILL CONTINUE TO MONITOR THIS CLOSELY.

FOR SUNDAY...MODELS IN GOOD AGREEMENT PUSHING THE MID-LEVEL TROUGH
EAST OF THE REGION BY LATE SUNDAY MORNING...TAKING BULK OF
SHOWERS/THUNDERSTORMS WITH IT. KEPT A SLIGHT CHANCE IN FOR THE
AFTERNOON HOURS...BUT THINKING STRENGTHENING CAP CENTERED NEAR 800MB
MAY INHIBIT CONVECTION ALTOGETHER. OTHERWISE...A VERY WARM AND MUGGY
AIRMASS WILL BE IN PLACE WITH HIGHS IN THE MID/UPPER 80S AND DEW
POINTS IN THE UPPER 60S/LOWER 70S. THIS WILL PUSH HEAT INDICES INTO
THE LOWER/MIDDLE 90S.

SEVERE THREAT OVERSPREAD THE AREA SUNDAY NIGHT AS A COLD FRONT
PUSHES OUT OF THE NORTHERN PLAINS INTO THE REGION. WITH MODEL
CONSENSUS 0-3KM MUCAPE IN THE 1500-4000J/KG RANGE AND BULK SHEAR IN
THE 25-40KT RANGE. EXPECTING THUNDERSTORMS TO FIRE OVER SOUTHWEST MN
INTO EASTERN NE LATE SUNDAY AFTERNOON...THEN MARCH EAST INTO THE
AREA SUNDAY NIGHT AS THE CAP WEAKENS WITH STEEPENING MID-LEVEL LAPSE
RATES. THIS WILL SET US UP FOR THE HIGH-END POTENTIAL OF A DAMAGING
WIND/HIGH RAINFALL PRODUCING LINE OF STORMS. LESSER CONFIDENCE WITH
LARGE HAIL/TORNADO THREAT...BUT WILL CONTINUE TO MONITOR. LIKELIHOOD
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY EVENING
MAINLY FOR AREAS SOUTH OF I-90 AS THE COLD FRONT SLIPS SOUTHWARD
ACROSS THE AREA. HEAVY RAINFALL POTENTIAL WILL STILL EXIT AS WELL.

FOR TUESDAY THROUGH FRIDAY...LOOKING AT A BROAD MID-LEVEL CYCLONIC
FLOW SETTING UP OVER THE AREA FOR COOLER TEMPERATURES AND SMALL-END
SHOWER CHANCES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1145 AM CDT FRI JUN 27 2014

TIMING THE PERIODS OF SHRA/TS TODAY THROUGH THE WEEKEND ARE GOING TO
POSE SOME CHALLENGES. JUICY/UNSTABLE AIRMASS WILL ALLOW ANY
BOUNDARY/FORCING MECHANISM TO SPARK PRECIPITATION...AND THE SMALL
FEATURES ARE NOT NECESSARILY CAPTURED WELL BY THE MODELS. EVEN THE
SHORT-TERM/MESO MODELS WILL DISAGREE. ANTICIPATE CAREFUL
INTERROGATION OF SFC DATA/SATELLITE AND RADAR TRENDS WILL LIKELY BE
THE BEST WAY TO NARROW TIMING...ALTHOUGH THIS MIGHT RESULT IN
MINIMAL LEAD TIME. WILL TRY TO NARROW POTENTIAL SHRA/TS PERIODS DOWN
WITH VCTS/VCSH GROUPS IN THE LATER PERIODS...HIGHLIGHTING MORE
LIKELY PERIODS IN THE NEAR TERM. ANTICIPATE IFR CONDITIONS WITH MOST
THUNDERSTORMS.

MEANWHILE...NAM/GFS ADAMANT ABOUT BRINGING IN IFR/MVFR CIGS AND
VSBYS OVERNIGHT...WITH NEAR SFC INVERSION TRAPPING THE LOW LEVEL
MOISTURE. ALL THIS DESPITE RELATIVELY STIFF SFC WINDS NEAR 10 KTS.
WILL CONTINUE THIS TREND...ALTHOUGH CONFIDENCE NOT OVERLY HIGH.

&&

.HYDROLOGY...
ISSUED AT 205 PM CDT FRI JUN 27 2014

THE ATMOSPHERE WILL GROW INCREASINGLY MOIST AND UNSTABLE INTO THE
WEEKEND. THIS WILL LEAD TO BOUTS OF THUNDERSTORMS...CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. THIS MAY PRODUCE SOME LOCALIZED FLASH
FLOODING MAINLY SATURDAY NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY.
RIVERS ARE ALREADY ELEVATED DUE TO RECENT HEAVY RAIN...WITH
ADDITIONAL RISES LIKELY TO OCCUR. THE MAIN STEM OF THE MISSISSIPPI
WILL REMAIN HIGH THROUGH NEXT WEEK DUE TO RUN OFF UPSTREAM FROM LAST
WEEKS RAINFALL AND WITH ADDITIONAL RAINFALL THROUGH THIS WEEKEND.

WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY. CONFIDENCE IS
INCREASING FOR A FLASH FLOOD WATCH...BUT WILL HOLD OFF FOR NOW PER
COORDINATION WITH SURROUNDING OFFICES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RIECK
HYDROLOGY...DAS
Hazardous weather outlook, Jun 27, 2:55 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT FRI JUN 27 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
255 PM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...MAINLY THIS EVENING. THE STRONGER STORMS
WILL PRODUCE HEAVY DOWNPOURS AND WIND GUSTS TO 30 MPH. LOCALIZED
FLOODING IS POSSIBLE.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ROUNDS OF THUNDERSTORMS WILL OCCUR THIS WEEKEND...INTO MONDAY.
SOME OF THE STORMS WILL BE STRONG TO POSSIBLY SEVERE SATURDAY AND
SUNDAY NIGHTS. THE MAIN SEVERE WEATHER THREATS ARE FLASH FLOODING...
DAMAGING WINDS AND LARGE HAIL. THERE IS A CHANCE FOR ISOLATED
TORNADOES SUNDAY NIGHT.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND. RAINFALL REPORTS
ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jun 27, 9:32 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
932 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       LANESBORO               43.72N 91.98W
06/27/2014  M4.13 INCH       FILLMORE           MN   MESONET

            MESONET STATION SO.FORK ROOT RIVER /LNSM5/
            HEAVY RAIN DURATION 24 HOURS

&&
Special weather statement, Jun 27, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT FRI JUN 27 2014

IAZ030-272115-
CLAYTON-
312 PM CDT FRI JUN 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAYTON
COUNTY...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM LAMONT
TO MASONVILLE TO WALKER...WAS MOVING NORTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS AS
THEY PASS.

THESE STORMS WILL BE NEAR...
  STRAWBERRY POINT AROUND 325 PM CDT.
  EDGEWOOD AROUND 340 PM CDT.
  GARNAVILLO AROUND 405 PM CDT.
  GUTTENBERG AROUND 410 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FAIRVIEW...JOY
SPRINGS COUNTY PARK...LITTLEPORT AND OSTERDOCK.

BRIEF HEAVY RAINFALL AS WELL AS DANGEROUS LIGHTNING MAY ALSO
ACCOMPANY THE STORMS AS THEY MOVE THROUGH. SEEK SHELTER WHEN STORMS
APPROACH.

LAT...LON 4272 9160 4296 9115 4291 9115 4288 9110
      4283 9110 4283 9108 4274 9106 4269 9097
      4264 9100 4265 9161
TIME...MOT...LOC 2010Z 241DEG 27KT 4262 9167 4250 9160 4227 9178

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:43 AM CDTRiver Flood WarningARXGrant13 days
Jun 27, 3:47 PM CDTSpecial Weather StatementARXGrant73 min
Jun 27, 4:26 PM CDTSpecial Weather StatementARXClark, Taylor34 min
Jun 27, 4:28 PM CDTSpecial Weather StatementARXClark, Taylor32 min
Jun 27, 4:37 PM CDTSevere Thunderstorm WarningARXClark, Taylor68 min
Jun 27, 8:06 AM CDTRiver Flood WarningARXOlmsted, Winona22 hr
Jun 27, 4:17 PM CDTRiver Flood WarningARXOlmsted, Winona23 hr

Nearby

Special Weather Statements in Iowa, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.